Abrupt interruption or cessation of selective serotonin reuptake inhibitor (SSRI) treatment may result in discontinuation or treatment interruption symptoms. Recent reports suggested these symptoms occur more frequently with shorter half-life SSRIs. Previous studies indicated a 5-8-day treatment interruption resulted in fewer discontinuation-emergent adverse events in fluoxetine-treated patients than in paroxetine-treated patients. This study examines the effects of shorter treatment interruption (3-5 days), as would occur if patients miss just a few doses of medication. Patients successfully treated for depression with fluoxetine or paroxetine underwent treatment interruption in a double-blind fashion. Treatment interruption-emergent symptoms were assessed using the Discontinuation-Emergent Signs and Symptoms checklist. Other assessments included the Montgomery-Asberg Depression Rating Scale, Clinical Global Impressions-Severity scale and a social functioning questionnaire. Of 150 patients enrolled, 141 completed the study. Following treatment interruption, fluoxetine-treated patients experienced fewer treatment interruption-emergent events than did paroxetine-treated patients. The paroxetine treatment group also experienced significant increases in depressive symptoms, clinical global severity scores and difficulty in social functioning; the fluoxetine treatment group did not. These results are consistent with reports suggesting abrupt interruption of treatment with paroxetine is more often associated with somatic and psychological symptoms than is abrupt interruption of fluoxetine. Patients treated with fluoxetine appeared to be protected by its longer half-life.